September 01, 2015 • By Anne Warde
According to a new study titled, “Dangerous Double Dosing: How Naive Beliefs Can Contribute to Unintentional Overdose with Over-the-Counter (OTC) Drugs,” consumers may not be considering active ingredients in medicines and thus risking overdose when taking two or more OTC drugs concurrently. Co-authored by Marketing Professor Connie Pechmann, Merage School PhD alumnus Jesse Catlin (now at California State University, Sacramento), and UCLA Professor Eric P. Brass, the study was announced by the American Marketing Association and is forthcoming in the Journal of Public Policy and Marketing.
“A consumer who takes a cold medicine containing, for instance, acetaminophen, may see nothing wrong with taking an additional medicine that also contains acetaminophen,” write authors Catlin, Pechmann and Brass. “But in that case, he or she will likely ingest at least 1300 mg of acetaminophen, and if those doses are repeated every four to six hours, the consumer will take in at least 5200 mg of acetaminophen per day, well over the limit.”
Study participants included people with and without medical expertise. They were asked to read the labels on the packages of two different OTC drugs and report whether the two contained the same active ingredients. They were also asked to judge the risks of taking the two drugs at the same time. Both groups of participants – those with and without medical expertise – correctly determined if the two drugs contained the same active ingredients, but only participants with medical expertise used that information to weigh the risks of taking two medications together.
Associate Director of Communications
jrotheku@uci.edu